Wisconsin, 2016

Lightning Strike in Wisconsin, July 24, 2016

July 24, 2016 · NWS GRB · 1 event in 1 county or zone

Lightning stuck a house in New Holstein as thunderstorms moved across east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning stuck a house in New Holstein as thunderstorms moved across east central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 12:45 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 24, 12:45 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
145 AM CDT SUN JUL 24 2016

New Information added to update section

.UPDATE...
Issued at 137 AM CDT Sun Jul 24 2016

Concerned that a heavy rain situation may be evolving over east-
central Wisconsin. Clusters of thunderstorms have increased
during the past couple hours, and the air mass across the area has
very high water content with PWATs around 2 inches. In addition,
the low-level jet has veered into the area supplying a continuous
feed of moisture into the area from the southwest. There may be
some tendency for the current storms to back-build across the
area, eventually linking up with the cluster of storms tracking
east-southeast from Minnesota. But there are some limiting factors
as well. Large scale forcing is neutral or favors weak
subsidence. And, the LLJ will likely continue to veer.

Have handled situation thus far with and SPS and by adding heavy
rain to the grids/forecast. Will consider an Urban/Small Stream
Flood Advisory if incoming cluster of storms looks like it will
linger across the Green Bay area.
&&

.SHORT TERM...Tonight and Sunday
Issued at 251 PM CDT Sat Jul 23 2016

Convection looks like a good bet tonight, but there is significant
uncertainty as to whether there will be any severe storms. A warm
front across the far southern part of the forecast area will
produce at least scattered storms as it lifts northeast during the
late afternoon and early evening, but extensive high clouds and an
east southeast surface wind is holding temperatures down north of
the front and will probably limit severe potential.

An upper trough moving across Minnesota should produce a thunderstorm
complex that moves across the forecast area during the middle to
late evening hours. Mid level winds are strong, so strong or severe
wind gusts are possible if they can mix down. Heavy rain potential
is also there as precipitable water is forecasts to rise to 2.15"
this evening.

Clouds, winds and high dewpoints will hold temperatures about 15 degrees
above normal tonight. A weak cold front will move through Sunday by
midday. There is not much cool air behind but more of a lowering of
dewpoints, which will make it feel a bit cooler by Sunday evening.
Highs will still be about 10 degrees above usual.

.LONG TERM...Sunday Night Through Saturday
Issued at 251 PM CDT Sat Jul 23 2016

Upper level flow continues generally WNW for much of period with
periodic waves moving across state and nearby surface boundary.
Overall, little change needed in the long term part of the
forecast.

Quiet weather for the start of the work week as ridging builds in
for a respite from the convection. Mild temps and lower dew
points with sunshine Monday and first half of Tuesday.

Next shortwave trof approaches late Tuesday. The best chance for
convection appears to be Tuesday night through Wednesday night,
but proximity of front and additional ripples in upper flow
maintains precip chances through the end of the week.

Overall, temps typical of late July.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1055 PM CDT Sat Jul 23 2016

Showers continue to affect the TAF sites at times, and will
continue through much of the night and into Sunday morning as
additional upstream development tracks across the area. However
instability over northeast Wisconsin appears to be too low to
support much in the way of thunder, therefore will continue to
leave thunder out of the TAF sites with this issuance. A cold
front will bring dry weather later on Sunday with gusty westerly
surface winds.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....RDM
LONG TERM......JKL
AVIATION.......Kurimski
Hazardous weather outlook, Jul 23, 11:51 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 PM CDT SAT JUL 23 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1251 PM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH STRONG WINDS AND TORRENTIAL RAINS ARE
POSSIBLE...ESPECIALLY THIS EVENING AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL BEGIN TO INCREASE THIS
AFTERNOON...BUT STORMS ARE MOST LIKELY TO OCCUR DURING THE EVENING.
SOME OF THE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE. THE RAINFALL COULD BE SUFFICIENT
TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS COULD REDEVELOP ON SUNDAY. SOME OF THE
STORMS COULD CONTAIN STRONG WINDS...HAIL...AND HEAVY RAINFALL.

THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES...STARTING AROUND THE
MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR STORMS APPEARS TO BE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-241800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1251 PM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAINS AND POSSIBLE
TONIGHT.

PATCHY DENSE MARINE FOG WILL CONTINUE AT TIMES ON LAKE
MICHIGAN...ESPECIALLY FROM KEWAUNEE SOUTHWARD. BOATERS SHOULD
EXERCISE CAUTION IF ENCOUNTERING A FOG BANK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STORMS COULD REDEVELOP SUNDAY. PATCHY DENSE FOG IS ALSO
POSSIBLE...MAINLY DURING THE MORNING.

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES WEDNESDAY
THROUGH FRIDAY.

In the hours before

Special weather statement, Jul 24, 12:36 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
136 AM CDT SUN JUL 24 2016

WIZ031-037>040-045-048>050-240800-
SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
136 AM CDT SUN JUL 24 2016

...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN...

AT 130 AM...SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS EAST-
CENTRAL WISCONSIN. THE LARGEST CLUSTER OF STORMS WAS OVER WAUPACA
COUNTY...AND MOVING EAST AT 30 MPH. THE STORMS WILL BEGIN
AFFECTING THE GREEN BAY AREA AROUND 200 AM. TORRENTIAL RAINS ARE
LIKELY WITH THE STORMS...WHICH COULD BE SUFFICIENT TO CAUSE SOME
PONDING OF WATER IN LOW SPOTS ON ROADWAYS. ANYONE TRAVELING ACROSS
THE AREA EARLY THIS MORNING SHOULD BE PREPARED TO ENCOUNTER VERY
HEAVY RAINFALL AND DRIVE WITH CAUTION. NEVER DRIVE YOUR VEHICLE TO
INTO WATER OF UNKNOWN DEPTH.

THE SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REST OF
EAST-CENTRAL WISCONSIN FOR AT LEAST THE NEXT SEVERAL HOURS. GUSTY
WINDS COULD ALSO ACCOMPANY SOME OF THE STORMS.

SKOWRONSKI
Special weather statement, Jul 24, 2:02 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 AM CDT SUN JUL 24 2016

WIZ031-037>040-045-048>050-240930-
SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
302 AM CDT SUN JUL 24 2016

...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN...

AT 300 AM...SHOWERS AND THUNDERSTORMS CONTINUED ACROSS EAST-
CENTRAL WISCONSIN. THE LARGEST CLUSTER OF STORMS WAS HEADING INTO
MANITOWOC COUNTY. TORRENTIAL RAINS ARE LIKELY WITH SOME OF THE
STORMS...WHICH COULD BE SUFFICIENT TO CAUSE PONDING OF WATER IN
LOW SPOTS ON ROADWAYS. ANYONE TRAVELING ACROSS THE AREA EARLY THIS
MORNING SHOULD BE PREPARED TO ENCOUNTER VERY HEAVY RAINFALL AND
DRIVE WITH CAUTION. NEVER DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN
DEPTH.

SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REMAINDER
OF EAST-CENTRAL WISCONSIN FOR AT LEAST ANOTHER HOUR OR TWO. GUSTY
WINDS COULD ALSO ACCOMPANY SOME OF THE STORMS.

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 61 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calumet

When
July 24, 2:15 AM CST
Where
Calumet County, 0.47 mi W of New Holstein
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.950, -88.089

Lightning stuck a house in New Holstein, causing roof damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650064.